By: Janna Hawthorne, PharmD, University of Arkansas for Medical Sciences
In October 2015 the American Geriatrics Society (AGS) released updates to the 2012 version of the Beers Criteria for Potentially Inappropriate Medication Use in Older Adults. A. new class of drugs, proton-pump Inhibitors (PPIs), was added to the 2015 AGS Beers Criteria as potentially inappropriate in older adults.(1) PPIs are clinically indicated for use in acute ulcers, gastroesophageal reflux disease, erosive esophagitis, hypersecretory conditions, prevention of nonsteroidal anti-inflammatory drug (NSAID)-induced ulcers, and treatment of Helicobacter pylori infections.(2)
Commonly prescribed, and also available over-the counter, PPIs include omeprazole (Prilosec), esomeprazole (Nexium), and pantoprazole (Protonix). In 2015, it was reported that esomeprazole (Nexium) was the fourth highest prescribed medication in the United States, ranking with 15.2 million prescriptions annually.(3) The warning with PPIs in the 2015 AGS Beers Criteria is based upon studies which indicate that PPI use longer than eight weeks in the elderly population can put them at increased risk for developing Clostridium difficile infection (CDI) and can lead to bone loss and fractures.(1) In this update, the evidence suggesting potential for inappropriate use of PPIs in older adults is high with the strength of recommendation being strong. (1) A high quality of evidence implies that the studies were well-conducted, well-designed, and looked at the population in question. The strong recommendation informs us that the benefits of not using this class of medications outweighs the risk that is apparent with its use.(1)
The enhanced risk of Clostridium difficile infection is due to the potent acid suppressing nature of PPIs. Low acidity within the stomach provides ingested bacteria an environment in which they can flourish. If Clostridium difficile bacteria colonize the stomach, they can overpower the normal gut flora and produce toxins that lead to intestinal injury and inflammation.(2) The injury and inflammation that develop from this exposure will produce extensive diarrhea that could lead to dehydration, delirium, and other critical conditions within the elderly population. In a 2012 meta-analysis looking at the association of PPIs with development of Clostridium difficile infection, data showed that for every 3,925 patients taking a chronic PPI, one person will develop a Clostridium difficile infection, nearly twice the normal incidence of CDI.(4)
PPIs also have the added concern for increased bone loss and subsequent fracture. Theories suggest that calcium must have acid in order to be absorbed from the stomach. Therefore, the acid suppressing manner of PPIs may result in decreased calcium absorption and subsequent loss of bone mineral density (BMD).(5) Elderly women lose BMD at a rate of 10% per decade after menopause and elderly men decline at the same rate later in life. With the great decline in BMD simply due to aging alone, anything to exacerbate this decline could result in tremendous complications, such as hip fracture. In 2015 a meta-analysis was published that looked at the risk of fracture as associated with the use of PPIs. Data from this meta-analysis reported a 26% increase in hip fractures in patients who take PPIs chronically. The risk of spine and any-site fracture also increased by 58% and 33% respectively.(5)
High-risk patients who have erosive esophagitis, Barrett’s esophagitis, pathological hypersecretory conditions, are on oral corticosteroids or prolonged use with NSAIDs, or have demonstrated need for maintenance therapy may benefit from chronic PPI use.(1) If a patient does not have a medical indication for chronic use of PPIs, therapy should be tapered and discontinued. The first step in discontinuation of therapy would be to decrease the daily dose to the lowest dose possible. After a few weeks of the lowest possible dose, the PPI should be discontinued. After discontinuation, the patient should self-monitor for relapse of symptoms such as heartburn, indigestion, and chest pain. If symptoms recur, you may initiate a trail trial period of 4-8 weeks of the lowest possible dose of a preferred PPI or initiate therapy with a histamine2-receptor antagonist. The patient should then be followed closely and another trial of discontinuation should be tried.(6)
1. American Geriatric Society 2015 Beers Criteria Update Expert Panel (2015). American Geriatrics Society 2015 Updated Beers Criteria for Potentially Inappropriate Medication Use in Older Adults. Journal of American Geriatric Society, 63, 2227-2246. doi: 10.1111/jgs.13702
2. Kapadia, A., Wynn, D., & Salzman, B. (2010). Potential adverse effects of proton pump inhibitors in the elderly. Clinical Geriatrics. 18(7), 24-31.
3. Brown. T. (2015). 100 best-selling, most prescribed branded drugs through March. Medscape Medical News. Retrieved from http://www.medscape.com/viewarticle/844317
4. Tleyjeh, I., Bin Abdulhak, Aref., Riaz, M., Alasmari, F., Garbati, M., AlGhamdi, M., Rahman Khan, A., Al Tannir, M., Erwin, P., Ibrahim, T., AlLehibi, A., Baddour, L., & Sutton, A. (2012). Association between proton pump inhibitor therapy and Clostridium difficile infection: a contemporary systematic review and meta-analysis. Plos One. 7(12), 1-12.
5. Zhou, B., Huang, Y., Li, H., Sun, W., & Liu, J. (2015). Proton-pump inhibitors and risk of fractures: an update meta-analysis. Osteoporosis International, 26(10), 1-9. doi: 10.1007/s00198-015-3365-x
6. PPIs in older people—do you know the risks? (2014, January), Health News and Evidence. Retrieved from http://www.nps.org.au/publications/health-professional/health-news-evidence/2014/ppi-risks-in-older-peopleProin